Our contributor takes on the confounding mystery of sprue look-alikes.
Doctors at the Mayo Clinic had a medical mystery on their hands in 2009. A number of their patients were suffering from severe, chronic diarrhea and profound weight loss. Some had lost 20 to 30 pounds in a matter of weeks. When doctors peered inside the patients’ intestines, their villi—the fingerlike projections that line the small intestine, aiding in absorption of nutrients and calories—were flattened or nearly flattened (villous atrophy). But the patients didn’t have key antibodies seen in celiac disease and treatment with the gluten-free diet didn’t help. It wasn’t celiac disease but something closely mimicking it.
By 2012, Mayo doctors had followed 22 similar patients and they’d begun to suspect a popular blood pressure medication played a role in the illness. All 22 were taking the blood pressure-lowering drug, Benicar. When they stopped Benicar, they got better and gained back the weight they’d lost, an average of 27 pounds. The team published a report on their findings, calling the condition sprue-like enteropathy. (Sprue refers to celiac disease, while enteropathy indicates a disease in the intestines.)
“When doctors keep going down the line of celiac disease, treating these patients with the gluten-free diet, these people can get very ill,” says gastroenterologist and celiac expert, Joseph Murray, MD, an author of the Mayo study. “It’s life-threatening.”
Known generically as olmesartan medoxomil or simply, olmesartan, Benicar has been on the market since 2002. According to its manufacturer, Daiichi Sankyo International (DSI), more than 5 million patients worldwide have used olmesartan or a product containing olmesartan. (These include Benicar HCT, Azor and Tribenzor.) In pre-clinical studies, Benicar was shown to be safe, effective and well tolerated, says a representative of DSI. Apart from dizziness, the drug’s most common side effect, the incidence of other side effects, including diarrhea, was similar to those taking a placebo (sugar pill).
But last year, the FDA raised concerns about the drug. Through the agency’s drug safety monitoring system, it identified 23 cases of severe diarrhea and enteropathy. All improved after discontinuing the drug and, in ten of the cases, the diarrhea returned when the medication was resumed.
With evidence mounting—40 more cases were presented at the 2012 meeting of the American College of Gastroenterology—the FDA issued a warning in July 2013 that the drug can cause intestinal problems known as sprue-like enteropathy. It also approved changes to the drug’s label, adding sprue-like enteropathy as a potential side effect.
Peter H.R. Green, MD, director of the Celiac Disease Center at Columbia University, has treated a number of patients who’ve taken Benicar and developed enteropathy.
“These people are very sick,” Green says. “One patient at our center had acute kidney failure (due to dehydration). She was on dialysis and looked like she’d need a transplant. When doctors call and tell us their patients are very, very sick, we ask, are they on Benicar?”
Next: Desperately Ill